Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 211, NWS Springfield, MO

September 1, 2014Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2014, 7:42 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 7:42 PM CDT (00:42 UTC)
Expired
Sep 1, 2014, 8:14 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 5:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS53 KSGF 020042
SVRSGF
KSC011-037-020130-
/O.NEW.KSGF.SV.W.0211.140902T0042Z-140902T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  NORTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 830 PM CDT

* AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF HEPLER...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...ARMA...BRAZILTON...CROWEBURG...ENGLEVALE...FARLINGTON...
  FORT SCOTT...FRANKLIN...GARLAND...GIRARD...GREENBUSH...HEPLER...
  HIATTVILLE...MULBERRY...PAWNEE STATION...POLK AND RINGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3790 9462 3752 9461 3748 9498 3767 9505
TIME...MOT...LOC 0042Z 252DEG 28KT 3760 9490

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
3 follow-up statements
290 
WWUS53 KSGF 020053
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT MON SEP 1 2014

KSC011-037-020130-
/O.CON.KSGF.SV.W.0211.000000T0000Z-140902T0130Z/
BOURBON KS-CRAWFORD KS-
753 PM CDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES UNTIL 830 PM CDT...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ENGLEVALE...AND MOVING EAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BRAZILTON...CROWEBURG...ENGLEVALE...FARLINGTON...
FORT SCOTT...FRANKLIN...GARLAND...GIRARD...HEPLER...HIATTVILLE...
MULBERRY...PAWNEE STATION...POLK AND RINGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3790 9462 3755 9461 3752 9462 3748 9496
      3769 9501
TIME...MOT...LOC 0053Z 252DEG 28KT 3765 9478

HAIL...1.25IN
WIND...<50MPH

$$

SCHAUMANN
512 
WWUS53 KSGF 020106
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT MON SEP 1 2014

KSC011-037-020130-
/O.CON.KSGF.SV.W.0211.000000T0000Z-140902T0130Z/
BOURBON KS-CRAWFORD KS-
806 PM CDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES UNTIL 830 PM CDT...

AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ARCADIA...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...FORT SCOTT...GARLAND...HEPLER...HIATTVILLE AND PAWNEE
STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3769 9501 3790 9462 3761 9462 3763 9493
TIME...MOT...LOC 0106Z 243DEG 36KT 3773 9466

HAIL...1.25IN
WIND...<50MPH

$$

BOXELL
649 
WWUS53 KSGF 020114
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT MON SEP 1 2014

KSC011-037-020125-
/O.CAN.KSGF.SV.W.0211.000000T0000Z-140902T0130Z/
BOURBON KS-CRAWFORD KS-
814 PM CDT MON SEP 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
SOUTHEASTERN BOURBON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3769 9501 3790 9462 3761 9462 3763 9493
TIME...MOT...LOC 0115Z 243DEG 36KT 3777 9456

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:54 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 1, 5:54 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT Mon Sep 1 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 214 PM CDT MON SEP 1 2014

The potential for severe storms late this afternoon and tonight
still remains somewhat unclear. An outflow boundary from earlier
storms had initially pushed into east-central Oklahoma and northern
Arkansas. This boundary is now retreating to the north and was
located from near Ponca City, OK to just north of Fayetteville, AR.
To the north of this boundary, the airmass has remained fairly
stable from southwestern Missouri into the eastern Ozarks. There
is also a synoptic frontal boundary in place from northwestern OK
into northeastern MO. The atmosphere ahead of this front was only
weakly unstable across northern and central MO. A weak surface wave
was also noted on this boundary across western OK.

As we head into late this afternoon and early this evening, short
wave energy currently across the central High Plains will continue
to shift east towards our region. As this happens, that outflow
boundary will continue to shift north while the synoptic front
nudges south. We are expecting convective initiation starting late
this afternoon...potentially on both of these features. We may see a
window of supercell potential across southeastern KS and
northeastern OK where strong instability will exist (south of that
retreating outflow boundary). Any supercells will tend to slowly
move east-southeast. Large hail would be the primary threat with
any supercells. We have left a limited tornado threat in as a low
level jet develops this evening along with the potential for some
backing of surface winds with that surface wave. Any remaining
boundaries will also have to be watched for a low level vorticity
source...especially if supercells tended to track along them
(versus crossing them).

Speaking of that low level jet, convection will really begin to
blossom later this evening as this feature interacts with the front
and possibly that outflow boundary. This should begin to shut the
window for supercells but open the door for training line segments
and convective clusters. There will still be the potential for some
damaging wind gusts and perhaps a brief spin-up with any line
segments bowing to the east. Otherwise, heavy rainfall will be the
main concern as we get into later this evening and overnight.

The front is expected to slow down significantly late this evening
and stall across southern Missouri for much of the overnight
hours. As the front slides into the Ozarks, it is expected to
become oriented parallel to the upper level meridional flow.
This parallel alignment will work to slow the southern
progression of the front and allow showers and storms that develop
to move over the same locations for much of the overnight hours.
Additionally, that 30-35kt low level jet will begin to nose into
southwestern Missouri between 00z and 06z and feed very moist Gulf
air into the Ozarks. Forecast precipitable water values climb to
around 2 inches overnight. This will make for very efficient
rainfall production for showers and storms overnight. The right
entrance region of an upper level jet streak will also help to
produce deep layer lift across the area, only acting to enhance
the potential for heavy rainfall potential.

By early Tuesday morning the 925-850MB fronts will become the
focus for heavy rainfall as they settle across the I-44 corridor.
Current expectations are for 2-3 inches of rainfall with locally
higher amounts exceeding 4 inches in some areas.

The 925/850MB fronts will finally begin to shift south and east of
the region heading into Tuesday afternoon...taking the heaviest
rains with them.

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM CDT MON SEP 1 2014

The upper level pattern is expected to change little through the
middle of the week with a flat ridge remaining over the southern
half of the CONUS. Despite the departing cold front from Tuesday,
some additional shortwaves are expected to move through the flat
upper level flow and interact with the continuing southerly flow
from the Gulf. This will allow for some lingering chances for
showers and storms through Wednesday afternoon.

A brief period of upper level ridging will limit the chances for
precipitation for the remainder of the week as the upper level
pattern begins to shift.

By early Saturday morning, the upper level pattern will become
more northwesterly as the upper level ridge shifts westward and
slides another front through the region.

The ridge will shift eastward once again on Sunday into Monday
behind Saturday's cold front.

 &&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1252 PM CDT MON SEP 1 2014

A temporary lull in shower and thunderstorm activity can be
expected for much of this afternoon with VFR prevailing. We will
continue to see brisk and gusty southerly winds this afternoon. We
are then expecting more thunderstorm development from late this
afternoon into this evening with periods of thunderstorms
overnight. MVFR and brief reductions to IFR can be expected with
these storms. The thunderstorms are then expected to end sometime
early Tuesday morning. We may see residual low clouds behind the
departing storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 549 PM CDT MON SEP 1 2014

After a break from late morning through much of the afternoon,
thunderstorms started to redevelop around 21z along the frontal
boundary from southeast Kansas into central Missouri. The
thunderstorms in the vicinity of the front will continue to grow
in coverage and strength during the early stages of the 00z TAFS
with general line movement to the south through the mid to late
evening and overnight. While VFR conditions are expected outside
of the convection, MVFR to IFR conditions can be expected within
the convection. Heavy rain will be likely as PW values will be
nearing 2.00 in. Thunderstorm coverage should diminish towards morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
     077>083-088>096-098-101>103.

KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.

&&

SHORT TERM...Schaumann/Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 12:51 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT MON SEP 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES MAY APPROACH THE MIDDLE TO UPPER 90S THIS
  AFTERNOON.

  ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP
  LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS SOUTHEASTERN
  KANSAS INTO SOUTHWESTERN AND CENTRAL MISSOURI. INITIALLY A FEW
  SUPERCELLS MAY DEVELOP BEFORE TRANSITIONING INTO LINE SEGMENTS
  AND STORM CLUSTERS LATER THIS EVENING AND OVERNIGHT.

  THE MAIN THREAT WITH ANY INITIAL SUPERCELL THUNDERSTORMS WILL
  BE DAMAGING WIND GUSTS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE
  OF GOLF BALLS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.
  THERE WILL BE A VERY LIMITED THREAT OF AN ISOLATED TORNADO OR
  TWO ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI DURING
  THE EARLY EVENING HOURS.

  AS STORMS TRANSITION TO LINE SEGMENTS AND CLUSTERS...DAMAGING
  STRAIGHT LINE WINDS OVER 60 MPH WILL BE THE PRIMARY SEVERE
  THREAT. THERE IS A VERY LIMITED THREAT FOR AN ISOLATED BRIEF
  TORNADO WITH ANY EASTWARD BOWING LINE SEGMENTS. OTHERWISE...THE
  MAIN HAZARDS OVERNIGHT WILL BE TORRENTIAL RAINFALL AND FREQUENT
  LIGHTNING. FLASH FLOODING WILL BE POSSIBLE OVER AREAS THAT
  SEE MULTIPLE ROUNDS OF THUNDERSTORMS TONIGHT.

  IF YOU HAVE OUTDOOR PLANS LATE THIS AFTERNOON AND THIS
  EVENING...MONITOR WEATHER CONDITIONS CLOSELY AND BE PREPARED TO
  SEEK SAFE SHELTER WHEN STORMS APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE ON
  A DAILY AFTERNOON BASIS WEDNESDAY THROUGH SATURDAY.

  ANOTHER FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY AND
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
  ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 1, 1:52 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     3 NW DUNCAN             37.31N 92.73W
09/01/2014                   WEBSTER            MO   PUBLIC

            MULTIPLE TREES AND LIMBS DOWN WITH MINOR ROOF DAMAGE TO
            HOME. TIME ESTIMATED BASED ON RADAR.

&&

JSS
Local storm report, Sep 1, 7:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             NECK CITY               37.26N 94.44W
09/01/2014  E1.00 INCH       JASPER             MO   911 CALL CENTER

&&

LDOOLEY
Local storm report, Sep 1, 7:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FUNNEL CLOUD     4 N FAIR PLAY           37.69N 93.57W
09/01/2014                   POLK               MO   TRAINED SPOTTER

            SPOTTER SEES FUNNEL CLOUD TO HIS NORTH. HE IS LOCATED 4
            MILES NORTH OF FAIR PLAY.

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:12 PM CDTSevere Thunderstorm WarningSGFCherokee23 min
Sep 1, 10:21 PM CDTSevere Thunderstorm WarningSGFCherokee39 min
Sep 1, 10:54 PM CDTSevere Thunderstorm WarningSGFCherokee51 min
Sep 2, 12:47 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.